Tag Archives: tegretol

The Tegretol Verdict

Next up on my (short) list of medications left to try was tegretol (carbamazepine). I started taking it about two months ago, starting at 50 mg and moving up gradually to 250 mg last week.

I want to take a minute to make my normal note that I have treatment-resistant bipolar disorder, and I don’t react the way most people do to medications. I wouldn’t consider this the average response to tegretol, if you tried it things would probably quite different for you. This is simply an account of how I reacted to it, and why (spoiler alert) it isn’t for me.

At a very low dosage, my side effects were minimal. Diziness and nausea in the evening after taking Tegretol with food, but nothing more. You can believe there was much rejoicing at that fact!

Moving up to around 200 mg was a bigger issue. I began having headaches lasting  75-100% of the day. My nausea would creep in between meals, and was especially bad in the afternoon. Despite loading up on things like tums (and slices of pizza) the nausea would go away for about ten minutes and then return with a vengeance (I had better luck with about a 30 minute relief after each slice of pizza, though the pizza does have the added side effect of weight gain). The dizziness in the evenings (after taking the medication) became overwhelming, to the point where I could barely stand within three hours after taking the tegretol. The dizziness was on par with a night of binge drinking as a 21 year old (without the fun), so much swirling and whirling upon closing one’s eyes that vomiting was almost inevitable.

All of this I took with a grain of salt, despite the nausea and headaches becoming quite intense this week.

What finally made me pull the plug on tegretol was a painful swelling in my neck that started around 100 mg. It started on one side, and was so painful I had trouble sleeping (I actually thought, at first, I might be having some kind of trouble with the firmness of my pillow!). After showing my psychiatrist I went to my general doctor who made sure I had no reason for my lymph-nodes to be swelling. He wanted to wait and see if the swelling would go away before trying to take me off any medication.

Well, that was a week ago, and yesterday I woke up with the swelling on both sides of my neck instead of on just one side. My neck is covered in painful swollen lumps, not unlike the Cardassians on Star Trek. Apart from not looking particularly attractive, it definitely doesn’t feel good.

So, uh… no more tegretol for me. I’m tapering off it as fast as I possibly can.

I find this to be a bit of a sad story, because (though I don’t have any proof) I was beginning to think it might be helping my moods. There were several situations where I expected to feel overwhelmed or depressed, but the feelings didn’t seem to show up or last as long as they might normally. Mind you, this is really speculation (and I’ve been so anxious lately I can’t expect my observations to be spot on) but I wasn’t willing to let the other lymph nodes on my body start to swell up painfully while I waited to find out if I was right.

Straight From the Horses Mouth

Most of my blog posts are concocted days, if not weeks in advance. I write about four times more than I actually post, to weed out… well, you know. Crap. Yesterday, for example, I wrote four posts in preparation for today. All I had to do was wake up, pick one, and post it.

There are moments every once in a while though where I need to be able to write about my current situation (not complain, mind you) without feeling guilty about it or feel like I’m some kind of raving lunatic. The truth is that I’ve got a lot going on, and trying to put the pieces of the puzzle together has left me more confused than informed.

I spent the better half of yesterday and this morning delusional. This isn’t new, as Corey just walked out the door about half an hour ago (the delusions just usually take a bit longer to catch on). I’m about to be alone for the next five days (I say “alone” but I mean primarily “with friends” so not actually alone alone) and there was a moment last week in therapy where my therapist predicted this broken record of a situation.

“Your lizard brain is going to be screaming ‘he’s leaving me, he’s leaving me!’ …but he isn’t.”

I’ve been rather forthcoming on this blog about how backwards my brain seems to work when my boyfriend is away. I do seem to suddenly believe he has left me, that I am all alone and will be forever, and that he doesn’t give a shit about little old me.

In the last 48 hours, this has caused me to cry uncontrollably, send him angry text messages, yell at him, cry some more, and try (probably unsuccessfully) to explain that my brain is giving me both fact and fiction at once, and it is anybody’s guess as to which will win out at any given time.

It isn’t that I’m jealous, or even suspicious of him. It is more like once he is out of my sight, I believe whole heartedly that he is dead and I will never see him again.

Of course, were this some kind of zombie apocalypse movie, I’m sure he might be… but Texas on a Friday probably isn’t a big deal.

At this moment I feel surprisingly optimistic. I mean, maybe it is over? Maybe I’ve cried all the tears I have, and I wont cry any more.

On top of that, it could also be that Tegretol could be to blame for this cry-fest, not Corey’s departure. All I can do is keep taking it and see if the crying continues or if it (hopefully) stops.

The delusions themselves seem very… quick-ish. Coming on rapidly in waves of 30 minutes to an hour apiece, and then apparently evaporating as quickly as they arrived (nice, I’d say). My head does feel like a magic eight ball somebody has been shaking all morning though, so I think I will need a little time before I can step back and see the big picture again.

In any case, I am prepared to watch chick flicks, eat pizza, go shopping for cheeses, eat donuts, belch loudly, and dance around in my pajamas for the next five days. If you need me, that’s where I’ll be.

Medication on Deck; Trileptal

After the Lamictal fiasco I honestly had to spend a couple days deciding on whether or not I wanted to continue pumping my body full of random chemicals it doesn’t seem to like very much (in the off-chance they might help my situation) or to take a little “vacation” from the torment that has been psychiatry. 

I was leaning toward “vacation” when two things steered me back toward the (continually questioned) medication route; the sudden death of a friend with schizophrenia, and a friend who takes Trileptal and told me how much it has helped her.

So I find myself, here, again, wading through the side effects in hopes I can make it to the other side. You know, that side where it seems to do much more good than harm.

From what I understand, Trileptal is another anticonvulsant (like Lamictal) that acts as a mood stabilizer (at least, for some people). It was born from Tegretol (a similar drug with more side effects) and according to my doctor they stuck an oxygen molecule onto carbazepine (Tegretol) to make it oxcarbazipine (Trileptal). Sources say this has alleviated many of the side effects the drug had as Tegretol.

Today I am on day four, which is quite a bit longer than many drugs on my plate have made it. The side effects have been… interesting, honestly. So far not overwhelming enough to warrant stopping taking it, but have made for an interesting week.

  • The first day I took Trileptal (and I use generic, fyi, which is cheaper -though more expensive than Lamictal) my main concern was that I developed a feeling of something like numbness all over my body. The feeling was like that of drinking just one too many beers (which isn’t always a bad feeling), accompanied with some dizziness and a lethargy that I found almost alarming. I have been instructed to start taking it in the morning, which seems a bit weird to me because most of the side effects I’ve experienced were within a few hours of taking it and it has made me so tired it is difficult to break past noon. Once 1 or 2 pm has hit, though, I have generally felt fine, energy-wise.
  • Another thing I noticed is that my mood has most definitely been effected by this drug. There are moments of relaxation that seem to go with the tired lethargy (which is nice) but the mild depression I had been experiencing at the end of last week has quickly become fast-shifting and much more intense moments of depression lasting 2-3 hours at a time. These shifts, too, are not happening when they normally do for me (so my cycle must be thrown off), I generally feel quite good in the morning and increasingly awful in the evening but since they are happening more frequently they are landing on lunch time, or even breakfast and again in the evening. I am keeping a close eye on these mood swings, the pamphlet that came with the medication warned about them but if they become too severe I want to be sure to alert my doctor to what is going on.
  • And finally, this is the one thing that has had me on the fence about Trileptal, it renders hormonal birth control irrelevant. My concern in this arena is not around avoiding pregnancy (though I’d consider avoiding pregnancy a good thing), but the fact that I am using hormones to relieve pain, basically. If left to its own devices, my body can produce such pain and significant mood swings that it can render me into a suicidal mess quite quickly, and I am genuinely concerned that this is going to become an issue again. I find myself asking if this is a trade-off I can handle, and honestly I don’t know. It is only day four and the pain is beginning to come back… I guess I am going to have to wait and see what happens.

Only time will tell I guess, and I have my first increase on Sunday.